Alabama, 2014

Hail and Damaging Winds in Alabama, June 7, 2014

June 7, 2014 · NWS BMX · 15 events in 10 counties and zones

An upper flow pattern favorable for MCS development was present across the Plains States and the Lower Mississippi River Valley Region. Low level boundaries left over from decaying MCS's provided the focus for evening thunderstorm development across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper flow pattern favorable for MCS development was present across the Plains States and the Lower Mississippi River Valley Region. Low level boundaries left over from decaying MCS's provided the focus for evening thunderstorm development across Central Alabama. Drier in aloft would provide the potential for any thunderstorms to produce damaging winds with CAPE values expected to the in the 2500-3500 J/kg range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 7, 5:31 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 7, 5:31 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT SAT JUN 7 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

THERE APPEARS TO BE AN SLIGHT INCREASE IN THE LIKELIHOOD OF A
SEVERE STORM OR TWO THIS EVENING. THE MAIN SURFACE TROUGH WE HAVE
BEEN DEALING WITH THE PAST SEVERAL DAYS PUSHED SOUTH AND WEST LAST
NIGHT. BUT THE VISIBLE SATELLITE IMAGERY INDICATES THIS BOUNDARY
HAS PUSHED BACK TO THE EAST...WHILE NUMEROUS SMALLER SCALE
BOUNDARIES ARE AROUND. THE LATEST SPC RAP ANALYSIS INDICATES THE SURFACE
BASED CAPES INCREASING INTO THE 3000-3500 RANGE ACROSS WEST
ALABAMA WEST OF THIS SURFACE TROUGH AN. ADDITIONALLY...BULK SHEAR
VALUES ARE THE LARGEST NORTH WHERE A MID LEVEL DISTURBANCE IS
ROTATING EASTWARD NEAR THE MISSISSIPPI AND TENNESSEE STATE LINE
AND MID LEVEL LAPSE RATES INCREASE. THIS ACTIVITY SHOULD BECOME MORE
ORGANIZED SHORTLY AND SEVERE STORMS HAVE BEEN REPORTED. AS THE
EVENING PROGRESSES...CORFIDI VECTORS INDICATE A POTENTIAL EAST
SOUTHEAST PROPAGATION IF SOME ORGANIZATION CAN MAKE IT INTO
ALABAMA. A SECONDARY BOUNDARY WAS LOCATED BACK INTO
ARKANSAS...WHICH IMPACT IS YET TO BE DETERMINED.

THEREFORE...ADDED SEVERAL COUNTIES INTO A LOWER CONFIDENCE SEVERE
FOR TONIGHT...MAINLY THROUGH MIDNIGHT. THIS AREA GENERALLY IS WEST
OF A LINE FROM MONTGOMERY TO ONEONTA. THE STORMS SOUTH OF
INTERSTATE 20 SHOULD BE ISOLATED IN NATURE...WHERE STORMS NORTH
HAVE THE POTENTIAL OF BECOME A BIT MORE ORGANIZED. THE MAIN
THREATS REMAIN DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND
HEAVY RAIN. INSTABILITY DECREASES EASTWARD AND THEREFORE
CONFIDENCE IS A BIT LESS THAT ANYTHING WILL BE SUSTAINED
THERE...BUT CERTAINLY A STRONG STORM WOULD BE POSSIBLE.

STAY TUNED FOR UPDATES.

75

&&

.AVIATION...
00Z TAF DISCUSSION.

VERY LOW CONFIDENCE FORECAST FOR THIS PERIOD. TO START...THE
ATMOSPHERE LOOKS AS THOUGH IT IS NOW PRIME FOR CONVECTIVE
DEVELOPMENT...WITH ISOLATED THUNDERSTORMS BEGINNING TO FORM OVER
NORTHERN ALABAMA. MEANWHILE...AND AREA OF THUNDERSTORMS IN
NORTHERN MISSISSIPPI AND WESTERN TENNESSEE WILL LIKELY PUSH TO THE
EAST SOUTHEAST OVER THE NEXT SEVERAL HOURS. FORECAST MODELS ARE
SUGGESTING THAT FURTHER DEVELOPMENT TO THE SOUTH WILL BEGIN TO
AFFECT THE WESTERN TAF TERMINALS BEGINNING SHORTLY AFTER 01Z AND
THEN CONTINUE EASTWARD. DUE TO THE LOW CONFIDENCE...HAVE OPTED TO
ONLY MENTION VCTS FOR TERMINALS ALONG AND WEST OF THE INTERSTATE
65 CORRIDOR. AS THE DEVELOPMENT CONTINUES...AMENDMENTS MAY BECOME
NECESSARY. ANY ACTIVITY THAT DOES MOVE INTO THE TERMINALS WILL
DISSIPATE BY 06Z. THIS WILL LEAVE PREVAILING VFR CONDITIONS AT
MOST LOCATIONS...WITH THE EXCEPTION BEING TOI...WHERE THE LOCAL
FOG DEVELOPMENT APPEARS LIKELY. ADDITIONALLY...ANY LOCATION THAT
EXPERIENCES HEAVY RAINFALL WILL HAVE THE POSSIBILITY FOR FOG
TOMORROW MORNING.

73

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  89  68  89  69 /  40  50  30  30  30
ANNISTON    71  88  69  88  70 /  40  50  20  30  20
BIRMINGHAM  72  89  71  89  72 /  40  50  20  30  30
TUSCALOOSA  72  91  72  90  72 /  40  50  20  30  30
CALERA      72  90  71  89  71 /  40  50  20  30  20
AUBURN      71  87  70  88  70 /  30  50  20  30  20
MONTGOMERY  73  91  72  92  71 /  30  50  20  30  20
TROY        72  92  71  91  70 /  30  50  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 7, 4:48 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT SAT JUN 7 2014

ALZ011>015-017>050-082300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
548 PM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH MIDNIGHT. DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN WILL BE THE MAIN
THREATS. BEST CHANCES FOR THIS THUNDERSTORM DEVELOPMENT WILL BE
WEST OF A LINE FROM MONTGOMERY TO ONEONTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE STORMS WILL BE POSSIBLE AGAIN ACROSS ALL OF CENTRAL ALABAMA
ON SUNDAY AFTERNOON AND EVENING WITH BEST CHANCES BETWEEN 2 AND 8
PM. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS EVENING AND THEN AGAIN ON SUNDAY AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jun 7, 2:42 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     3 NE ABERNANT           33.32N 87.17W
06/06/2014                   TUSCALOOSA         AL   EMERGENCY MNGR

            REPORT OF TREES DOWN ON ROCKHOUSE ROAD.

&&

JTALLEY
Special weather statement, Jun 7, 5:27 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT SAT JUN 7 2014

ALZ011-014-080015-
MARION AL-WINSTON AL-
627 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON AND NORTHEASTERN
MARION COUNTIES UNTIL 715 PM CDT...

AT 624 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 9 MILES WEST OF HALEYVILLE...MOVING
EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  ASHRIDGE...
  WINSTON FREE STATE BARN...
  BEAR CREEK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8766 3431 8756 3429 8736 3405 8745
      3423 8789 3432 8785 3432 8766
TIME...MOT...LOC 2327Z 287DEG 15KT 3426 8776

56
Special weather statement, Jun 7, 6:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 PM CDT SAT JUN 7 2014

ALZ014-080100-
WINSTON AL-
716 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON COUNTY UNTIL 800
PM CDT...

AT 712 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF HALEYVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ASHRIDGE...
  WINSTON FREE STATE BARN...
  DOUBLE SPRINGS...
  HOUSTON RECREATIONAL AREA...
  CORINTH REC AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3422 8728 3400 8735 3399 8738 3410 8764
      3424 8763
TIME...MOT...LOC 0016Z 284DEG 9KT 3416 8759

56

The radar

The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 7, 6:20 PM CST
Where
Lamar County, 0.69 mi S of Millport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.560, -88.080

Several trees uprooted along Highway 96 near the town of Millport.

Thunderstorm Wind, Winston

When
June 7, 7:05 PM CST
Where
Winston County, 2.62 mi ENE of Natis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.069, -87.391

Several trees uprooted along Highway 195.

Hail, Marion

When
June 7, 7:10 PM CST
Where
Marion County, 0.69 mi S of Shottsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.260, -88.130

Thunderstorm Wind, Walker

When
June 7, 7:36 PM CST
Where
Walker County, 4.41 mi NE of Marigold
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.960, -87.210

Several trees were uprooted near the town of Curry.

Hail, Winston

When
June 7, 8:05 PM CST
Where
Winston County, 3.7 mi NE of Natis
Measured
1 in hail
Reported by
Public
Coordinates
34.094, -87.392

Thunderstorm Wind, Lamar

When
June 7, 8:24 PM CST
Where
Lamar County, 0.58 mi W of Kennedy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.580, -87.990

Several trees were uprooted and power lines were down near the town of Kennedy.

Thunderstorm Wind, Walker

When
June 7, 8:35 PM CST
Where
Walker County, Townley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.830, -87.430

Several trees were uprooted in the town of Townley.

Thunderstorm Wind, Jefferson

When
June 7, 9:35 PM CST
Where
Jefferson County, Woodlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.530, -86.800

Numerous trees were uprooted across Jefferson County.

Thunderstorm Wind, Shelby

When
June 7, 10:10 PM CST
Where
Shelby County, Columbiana
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.180, -86.600

Several trees were uprooted in the town of Columbiana.

Thunderstorm Wind, Talladega

When
June 7, 10:33 PM CST
Where
Talladega County, 0.58 mi W of Mignon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.180, -86.260

Several trees were uprooted in and around the city of Sylacauga.

Thunderstorm Wind, Coosa

When
June 7, 10:57 PM CST
Where
Coosa County, 2.22 mi NE of Cottage Grove
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.870, -86.090

Several trees were uprooted and power lines down.

Thunderstorm Wind, Tallapoosa

When
June 7, 11:10 PM CST
Where
Tallapoosa County, 1.35 mi ENE of Bevelle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.930, -85.930

Numerous trees uprooted across Tallapoosa County.

Thunderstorm Wind, Tallapoosa

When
June 7, 11:30 PM CST
Where
Tallapoosa County, 2.92 mi NNW of Barnesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.739, -85.820

Several trees uprooted and structural damage to a large boathouse at Still Waters Resort.

Thunderstorm Wind, Randolph

When
June 7, 11:30 PM CST
Where
Randolph County, 2.37 mi SSW of Wedowee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.270, -85.490

Numerous trees uprooted across southern portion of Randolph County.

Thunderstorm Wind, Randolph

When
June 7, 11:30 PM CST
Where
Randolph County, 1.35 mi WNW of Wedowee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.310, -85.490

Several trees uprooted and power lines down in the town of Wedowee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527506, 527502, 527503, 527504, 527505, 527507, 527508, 527509, 527510, 527511, 527512, 527513, 527514, 527515, 527516.